Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 162, NWS Northern Indiana

August 6, 2000LaPorte County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 6, 2000, 5:44 PM CDT for LaPorte County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 5:44 PM CDT (22:44 UTC)
Expired
Aug 6, 2000, 6:30 PM CDT
In force
46 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County LaPorte County, IN

The radar

The Northern Indiana radar (KIWX), 91 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 6:16 PM CDTThunderstorm WindLa Porte, INTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.1
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WUUS53 KIWX 062244
SVRFWA
INC091-062330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 PM CDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LA PORTE COUNTY IN INDIANA

* UNTIL 630 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF WESTVILLE...MOVING
  NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  KINGSFORD HEIGHTS
  KINGSBURY
  LA PORTE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4150 8699 4137 8682 4165 8639 4182 8661

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:45 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 6, 1:45 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
145 PM EST SUN AUG 6 2000

17Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM NORTHWEST
MISSOURI NORTHEAST THROUGH EASTERN IOWA AND SOUTHWEST WISCONSIN.
A WARM AND VERY HUMID AIR MASS IS CURRENTLY IN PLACE ACROSS THE
CWA. LATEST SATELLITE PICTURES SHOWED THE BACK EDGE OF CLOUDS OVER
NORTHWEST INDIANA AND EXTREME SOUTHWEST LOWER MICHIGAN. AT 17Z...IWX
RADAR SHOWED WIDELY SCATTERED SHOWERS EAST OF LINE FROM LOGANSPORT TO
COLDWATER MICHIGAN MOVING EAST AND WEAKENING.

SPC HAS PUT PART OF NORTHERN INDIANA IN A MODERATE RISK OF
SEVERE THUNDERSTORMS WITH THE REST OF THE AREA OUTLOOKED FOR A
SLIGHT RISK. THIS IS IN RESPONSE TO STRONG INSTABILITY AND
THE APPROACH OF THE COLD FRONT. MODELS ARE SIMILAR IN MOVING THE
COLD FRONT THROUGH THE FA LATE TONIGHT. SHOWERS AND THUNDERSTORMS
WILL BREAK OUT AHEAD OF THE SYSTEM LATE THIS AFTERNOON AND EARLY
TONIGHT WITH SEVERE THUNDERSTORMS POSSIBLE.

THE AIR BEHIND THE FRONT IS JUST A LITTLE DRIER BUT NOT MUCH COOLER.
MONDAY LOOKS TO BE DRY...BUT THE COLD FRONT IS EXPECTED TO MOVE
NORTH AS A WARM FRONT MONDAY NIGHT IN RESPONSE TO THE APPROACH OF THE
NEXT SHORT WAVE PRESENTLY OVER SOUTHWEST CANADA. GENERALLY ZONAL
FLOW CAN BE EXPECTED TO CONTINUE THROUGH LATE WEEK MOVING SHORT
WAVES THROUGH THE FA. THIS WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST INTO FRIDAY WHEN A SLIGHTLY COOLER AND
DRIER AIRMASS MOVES IN FROM THE NORTHWEST.

PREFERED WARMER FWC OVER FAN NUMBERS WITH LITTLE DRIER BUT NOT MUCH
TEMPERATURE CHANGE IN AIR MASS MOVING IN BEHIND THE FRONT AND
MORE SUN EXPECTED MONDAY. MISFWA AVAILABLE.

.IWX...NONE.

GLL

In the hours before

Special weather statement, Aug 6, 11:47 AM CDT, 5 hours 57 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1147 AM EST SUN AUG 6 2000

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR PARTS OF
NORTHERN INDIANA THIS AFTERNOON AND EARLY TONIGHT WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS EXPECTED ACROSS THE REST OF NORTHERN
INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO...

THE MODERATE RISK OF SEVERE THUNDERSTORMS IS SOUTH OF A LINE
EXTENDING FROM 10 MILES SOUTH OF SOUTH BEND TO 25 MILES
NORTH OF FORT WAYNE. A WARM MOIST AND UNSTABLE AIR MASS IS
NOW IN PLACE ACROSS THE AREA. CLEARING SKIES ARE EXPECTED TO
OVERSPREAD NORTHERN INDIANA THIS AFTERNOON. RESULTING SURFACE
HEATING WILL FURTHER DESTABLIZE THE ATMOSPHERE OVER THE MODERATE RISK
AREA. A COLD FRONT EXTENDING FROM NORTHWEST MISSOURI THROUGH EASTERN
IOWA AND SOUTHWEST WISCONSIN WILL APPROACH THE AREA THIS AFTERNOON.
THIS WILL PROVIDE THE NEEDED LIFT TO INITIATE SEVERE THUNDERSTORMS.
THE MAIN THREAT WITH THIS SYSTEM WILL BE STRONG DAMAGING WINDS. AN
ISOLATED TORNADO IS ALSO POSSIBLE.  THE BEST CHANCE OF SEVERE STORMS
WILL BE LATE THIS AFTERNOON AND EARLY TONIGHT AS THE COLD FRONT
APPROACHES FROM THE WEST.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO AND TV FOR THE LATEST
WEATHER INFORMATION.

GLL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:28 PM CDTSevere Thunderstorm WarningIWXPulaski42 min
Aug 5, 11:14 PM CDTSevere Thunderstorm WarningIWXKosciusko36 min
Aug 5, 11:17 PM CDTSevere Thunderstorm WarningIWXFulton63 min
Aug 6, 5:41 PM CDTSevere Thunderstorm WarningIWXLaGrange, Noble49 min
Aug 6, 5:45 PM CDTSevere Thunderstorm WarningIWXSaint Joseph45 min
Aug 6, 5:52 PM CDTSevere Thunderstorm WarningIWXStarke38 min
Aug 6, 5:57 PM CDTSevere Thunderstorm WarningIWXElkhart53 min
Aug 6, 6:03 PM CDTSevere Thunderstorm WarningIWXPulaski37 min
Aug 6, 6:14 PM CDTSevere Thunderstorm WarningIWXDeKalb46 min
Aug 6, 6:15 PM CDTSevere Thunderstorm WarningIWXMarshall45 min
Aug 6, 6:27 PM CDTSevere Thunderstorm WarningIWXFulton53 min
Aug 6, 6:31 PM CDTSevere Thunderstorm WarningIWXSaint Joseph49 min
Aug 6, 6:37 PM CDTSevere Thunderstorm WarningIWXKosciusko53 min
Aug 6, 6:43 PM CDTSevere Thunderstorm WarningIWXElkhart47 min
Aug 6, 6:47 PM CDTSevere Thunderstorm WarningIWXMiami53 min
Aug 6, 6:49 PM CDTSevere Thunderstorm WarningIWXWhite51 min
Aug 6, 6:53 PM CDTSevere Thunderstorm WarningIWXLaGrange, Noble, Whitley67 min
Aug 6, 6:53 PM CDTSevere Thunderstorm WarningIWXWabash67 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.